-- Robert Preidt
MONDAY, Nov. 18, 2013 (HealthDay News) -- Taking birth control pills for more than three years may increase a woman's risk of developing the eye disease glaucoma, a new study suggests.
The findings are from an investigation involving more than 3,400 women aged 40 and older who took part in the U.S. National Health and Nutrition Examination Survey between 2005 and 2008.
"At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors," said lead researcher Dr. Shan Lin, professor of clinical ophthalmology at the University of California, San Francisco.
Women who took birth control pills for longer than three years were twice as likely to have been diagnosed with glaucoma, according to the study. The findings were presented Monday at the annual meeting of the American Academy of Ophthalmology in New Orleans.
The reasons why birth control pills might increase the risk of glaucoma were not examined, but previous studies have shown that estrogen may play an important role in the development of glaucoma, the researchers noted in an academy news release.
Birth control pills contain either estrogen and progestin combined, or progestin only.
The researchers also said that doctors should include long-term use of birth control pills in patients' risk profiles for the eye disease. Other known risk factors include being black, having a family history of glaucoma, increased eye pressure, and existing vision defects.
Although the study did not prove a cause-and-effect relationship between the use of birth control pills and glaucoma, the findings should help spur future research to explain the link, Lin noted in the news release.
Glaucoma affects nearly 60 million people worldwide and is a leading cause of blindness.
Because this study was presented at a medical meeting, the data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.
The U.S. National Eye Institute has more about glaucoma.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.